Thunderstorm Wind, Chenango
- When
- June 2, 10:40 AM EST
- Where
- Chenango County, Sherburne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.680, -75.500
Trees were blown down.
Central New York was well into warm, moist and unstable air as a warm front was located across southern Canada. This led to the development of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Central New York was well into warm, moist and unstable air as a warm front was located across southern Canada. This led to the development of severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 2, 8:59 AM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 959 AM EDT SUN JUN 2 2013 .SYNOPSIS... SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AHEAD OF SURFACE BOUNDARIES. STORMS THAT CAN DEVELOP THIS AFTERNOON MAY BECOME SEVERE WITH DAMAGING WINDS. A COLD FRONT WILL PASS TONIGHT BRINGING COOLER TEMPERATURES AND MOSTLY SUNNY SKIES ON MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... 930 AM UPDATE... A BAND OF SCTD SHRA/ISOLD TSRA CONTS TO SLOWLY MOVE EWD ACRS THE CWA LATE THIS AM...CONCENTRATED MAINLY ALG AND W OF THE I-81 CORRIDOR ATTM. THIS ACTIVITY APPEARS TO BE SPURRED ON BY A WEAK 700 MB IMPULSE AND AXIS OF DEEPER MOISTURE...WITHIN THE BROAD SWLY FLOW PATN. AS FAR AS SVR WX POTENTIAL THIS AFTN...IT NOW APPEARS THAT SUCH WILL BE RELEGATED TO OUR FAR ERN/SERN ZNS...BASICALLY E OF A COOPERSTOWN-DELHI-SCRANTON-HAZLETON LN. IT IS THIS RGN WHERE SUNSHINE HAS PREVAILED SO FAR THIS AM...ALLOWING TEMPS TO RISE QUICKLY INTO THE 75-80 RANGE ATTM. GIVEN SOME EROSION ON THE LEADING EDGE OF THE AFOREMENTIONED CLOUD BAND...WE THINK THERE WILL LIKELY BE ENOUGH INSOLATION TO PRODUCE CLOSE TO 1000 J/KG OF ML CAPE BY EARLY TO MID-AFTN. GIVEN DEEP-LYRD SHEAR OF ARND 40 KT...THE COMBO OF INSTAB/SHEAR COULD POTENTIALLY SUPPORT SOME LINEAR DVLPMT WITH STG WINDS. WE'LL CERTAINLY WATCH THIS POTENTIAL CLOSELY IN THE NEXT 3-6 HRS. EVEN IF THIS OCCURS THOUGH...IT SHOULD BE SHORT-LIVED IN OUR CWA...WITH THE MOST INTENSE TSRA DVLPMT QUICKLY TRANSLATING EWD TWDS THE ERN CATSKILLS/HUDSON VLY/WRN NEW ENG BY LTR IN THE AFTN. AS THE MAIN COLD FRNT ITSELF FINALLY APPROACHES THIS EVE...THERE WILL LIKELY NOT BE AS MUCH DYNAMIC FORCING OR DEEPER MOISTURE LEFT BEHIND...TO SUPPORT ADDTNL DVLPMT OF ANY CONSEQUENCE. IN FACT...UPSTREAM SNDGS (SPCLY CINCINNATI OH AND DETROIT MI) NEAR WHERE THE SFC FRNT IS LOCATED...SHOW FAIRLY SIG MID-LYR WARMING/CAPPING BEHIND THE MAIN UPR-LVL TROUGH...WHICH IS SWEEPING INTO WRN NY/PA ATTM...WELL IN ADVANCE OF THE SFC COLD FRNT. THIS LENDS CREDENCE TO THE MODEL SNDG DEPICTIONS OF A GENERALLY STABILIZING ENVIR LATE THIS AFTN INTO THE EARLY EVE...BEHIND THE MAIN UPR-LVL WAVE/SURGE OF CONVECTION...AND JUST AHD OF THE COLD FRNT. BOTTOM LN...LIKELY/NUM POPS WERE ONLY USED FOR OUR FAR ERN/SERN ZNS...WITH SOME ENHANCED WORDING FOR WINDS/+RA. OTHWS...POPS WERE KEPT AT CHC/SCTD VALUES...WITH ONLY ISOLD TSRA MENTIONED. MAX TEMPS THIS AFTN WERE ADJUSTED SLIGHTLY...BASED ON THE LATEST OBSERVATIONAL TRENDS. HIGHS SHOULD REACH THE LOW-MID 80S IN SOME OF OUR SERN ZNS BY EARLY AFTN...WITH GENERALLY 70S IN OUR NRN/WRN ZNS...WHERE MORE CLDS SHOULD PREVAIL. AS THE FRNT PUSHES THROUGH OVERNIGHT...-SHRA SHOULD DIMINISH FROM NW TO SE...ALTHOUGH THEY COULD HANG ON FOR MUCH OF THE NGT IN OUR FAR SERN ZNS...AS THE FRNT DECELERATES A BIT WITH TIME. PREV DISC... 7 AM UPDATE... PINPRICK SHOWERS ARE POPPING UP AT RANDOM ACRS CNTRL SXNS OF THE CWA. HV UPDATED GRIDS TO INCLUDE MENTION OF ISOLD THUNDER THRU 12Z. MORE SCTD TSRA EXPECTED TO DVLP AFT THIS TIME. EARLIER DISCUSSION BLO... 320 AM UPDATE... FCST FOR TDA CONTS TO BE CHALLENGING WITH NUMEROUS WVS AND SFC BNDRYS FLOATING ARND THE VICINITY. WHICH WV/BNDRY WL TRIGGER CONVECTION RMNS THE BIG QUESTION. CURRENT MESO-ANALYSIS INDICATED BROAD AREA OF LOPRES EXTENDS FM WRN QUEBEC INTO WRN GREAT LKS. MAIN CDFNT APPEARS TO BE LOCATED ACRS SRN WISCONSIN INTO ERN IOWA AT THIS TIME. STRONG S/WV LOOKS TO BE DIVING INTO ILLINOIS AND IS FCST TO EVENTUALLY TRACK INTO AREA THIS AFTN, WHICH MAY ULTIMATELY BE THE TRIGGER FOR STRONG-SVR CONVECTION. QUICK ANALYSIS OF LATEST NAM RUN HAS INITIAL SFC TROF MVG THRU CWA BTWN 12Z AND 15Z THIS MRNG WITH LGT SHOWERS ALONG THIS BNDRY. STRONG S/WV WL THEN HEAD FM IL INTO CWA BTWN 18Z AND 00Z WITH ASSOC PRE-FRONTAL TROF. THIS APPEARS TO BE THE LIFT THAT WL RESULT IN POTENTIAL FOR SVR CONVECTION. TALL AND SKINNY CAPES PROGGED TO BE BTWN 200-500 J/KG ACRS MAJORITY OF AREA DRG THIS TIME WITH HIGHER VALUES OVR FAR ERN ZONES. 0-6KM BULK SHEAR VALUES BTWN 40-50KTS WL LKLY RESULT IN DAMAGING WIND THREAT. AT THE SAME TIME AREA WL BE IN RRQ OF UL JET LEADING TO MORE DIVERGENCE ALOFT. ANYTHING THAT WL HV THE POTENTIAL TO BCM SVR WILL LKLY ACCOMPANY THIS WV THRU, ARND 18Z ACRS WRN ZONES AND BTWN 21Z-00Z OVR THE WRN CATS. GIVEN THAT CLD CVR WL KEEP THE AIRMASS PRETTY MUCH JUNKED UP ALL DAY TDA EXCEPT FOR AN OCNL BREAK AFTN MAXES EXPECTED TO BE ARND 80F AND SOME LWR VLY LOCALES WL REACH INTO THE LWR 80S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... 320 AM UPDATE... HIPRES WL BUILD IN FM THE WEST ON MONDAY WITH FAIRLY STRONG NW WINDS CONTG TO FILTER IN CLDR H8 TEMPS ALONG WITH DRIER AIR. POTENTIAL EXISTS FOR FAIRLY MOIST LYR ARND H8 FM THE SUSQUEHANNA REGION AND POINTS SOUTH THUS WL RETAIN PCLDY SKIES IN THESE AREAS FOR A GOOD PART OF THE DAY BFR BCMG MOCLR AREA WIDE BY 00Z. APPEARS AS THO OCCLUDED FRONTAL BNDRY WL LINGER ALONG THE ERN SEABOARD WITH SLGT CHC SHOWERS CONTG ACRS FAR SERN CNTYS THRU 18Z MONDAY AS WINDS IN THE BNDRY LYR RMN WRLY. FOR MON NGT, UL TROF WL SWING THRU THE REGION BRINGING A SLGT INCRS IN CLD CVR ACRS THE NORTH BUT AIRMASS RMNS DRY THUS NO POPS EXPECTED. END OF THE SHORT TERM RMNS THE SAME WITH MOCLR SKIES AND NO POPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... 315 AM UPDATE...EXTENDED PERIOD STILL LOOKS DRY AND PLEASANT THROUGH WEDNESDAY NIGHT WITH SFC HIGH PRES IN THE VCNTY OF NEW ENGLAND. THE REST OF THE PERIOD WILL BE UNSETTLED WITH CHC POPS FOR SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. DURING THIS PERIOD A UPPER LEVEL TROF WILL MOVE EAST FROM THE UPPER GREAT LAKES WHILE SFC LOW PRES IN THE TN/OH VALLEYS WITH INVERTED TROF UP THROUGH THE NORTHEAST WILL GRADUALLY MOVE TO THE EAST COAST BY SATURDAY NIGHT. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... A COMPLICATED FORECAST FOR THE NEXT 18 HOURS WITH BOTH A PRE- FRONTAL TROF AND SFC COLD FRONT CROSSING THE AREA. A PRE-FRONTAL TROF WILL CROSS THE AREA FROM MID MORNING THROUGH EARLY AFTERNOON WITH OCCASIONAL MVFR SHOWERS. FROM MID AFTERNOON THROUGH EARLY EVENING, A SECONDARY BOUNDARY WILL CROSS THE TERMINALS AND WITH MODERATE INSTABILITY OVER THE AREA ALONG WITH UPPER LEVEL SUPPORT, MVFR THUNDERSTORMS ARE LIKELY. COVERED BOTH SITUATIONS WITH THREE HOUR TEMPO GROUPS. LATE TONIGHT PRIMARILY AFTER 06Z MVFR STRATUS IS SUGGESTED BY THE MODELS AND FOLLOWED. LIGHT AND VARIABLE WINDS BECOMING SOUTHWEST AT 10-12 KNOTS WITH GUSTS AROUND 20 KNOTS BY MID MORNING. WINDS SIFTING TO A WESTERLY DIRECTION LATER THIS EVENING. OUTLOOK... MON/TUE/WED...VFR. THU...VFR....ISOLD MVFR PSBL LATE IN -TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...MLJ/PVN SHORT TERM...PVN LONG TERM...RRM AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 935 AM EDT SUN JUN 2 2013 NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-031345- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING- 935 AM EDT SUN JUN 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. A FEW OF THE STORMS COULD PRODUCE BRIEFLY GUSTY WINDS...HEAVY RAINFALL...AND PERHAPS SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ046-057-062-PAZ040-044-047-048-072-031345- OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 935 AM EDT SUN JUN 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TO DEVELOP AFTER 2 OR 3 PM TODAY...IN ADVANCE OF A COLD FRONT. SOME OF THESE STORMS COULD POTENTIALLY BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT. LARGE HAIL AND LOCALLY HEAVY RAINFALL MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 AM EDT SUN JUN 2 2013
NYZ036-037-045-046-021630-
CHENANGO NY-MADISON NY-ONEIDA NY-OTSEGO NY-
1140 AM EDT SUN JUN 2 2013
...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL OTSEGO...
NORTHEASTERN CHENANGO...SOUTHEASTERN MADISON AND SOUTHEASTERN ONEIDA
COUNTIES...
* AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
GUSTY WINDS OF 40 TO 50 MPH...AND VERY HEAVY RAIN. THIS STORM WAS
LOCATED NEAR SHERBURNE...AND MOVING NORTHEAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
POOLVILLE AT 1145 AM EDT...
COLUMBUS AND LAMBS CORNERS AT 1150 AM EDT...
SOUTH BROOKFIELD AT 1155 AM EDT...
BROOKFIELD AND LEONARDSVILLE AT NOON EDT...
UNADILLA FORKS AND BRIDGEWATER AT 1205 PM EDT...
RICHFIELD SPRINGS AT 1220 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4254 7553 4268 7568 4300 7521 4297 7520
4286 7520 4287 7515 4290 7512 4291 7511
4291 7509 4286 7497
MLJThe Binghamton radar (KBGM), 67 km away, was scanning. The volume nearest the first event began at 15:39 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down.
Trees and wires were blown down.
Trees and wires were blown down.
Trees and wires were blown down in Owego.
Tree was blown down across road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443878, 443879, 443880, 443877, 443887, 443881.